Flood, Franklin
- When
- May 28, 10:00 AM CST to May 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Minor flooding of the Big Muddy River occurred at the end of the month. This resulted in some flooding of low-lying woods and fields near the river.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Big Muddy River occurred at the end of the month. This resulted in some flooding of low-lying woods and fields near the river. The river rose above flood stage at Plumfield on May 28 and at Murphysboro on May 30. The flood crest was in June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 28, 1:40 AM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 240 AM CDT FRI MAY 28 2004 .DISCUSSION... THUNDERSTORMS CONTINUED ALONG THE SOUTHERN BOUNDARY OF THE FA EARLY THIS AM...BUT EXPECT THE TREND OF ENDING FROM THE NORTH TO CONTINUE THROUGH MIDDAY AS DRIER MORE STABLE AIR PUSHES SOUTH. WILL ALLOW THE FLOOD WATCH TO EXPIRE THIS MORNING. WILL GO WITH THE MORE CONSERVATIVE/ SLOWER GFS IN DECREASING THUNDERSTORM CHANCES FOR TODAY. HAVE REFLECTED DECREASING THUNDERSTORM CHANCES THROUGH THE MORNING. THEREAFTER...ATMOSPHERE SHOULD BE QUIET THROUGH SATURDAY AS SURFACE HIGH BUILDS SOUTH INTO THE GREAT LAKES AND OHIO VALLEY. SKIES MAY GO MOSTLY CLEAR FOR TONIGHT. AS A RESULT...WILL OPT FOR COOLER GFS MOS LOWS FOR TONIGHT..ESPECIALLY NORTH WHERE WINDS WILL BE THE LIGHTEST. WILL GO WITH WARMER MOS VALUES FOR MAX TEMPS GIVEN HEATING EFFICIENCY WITH DRIER AIR. WILL MAINTAIN HOLDING OFF POPS UNTIL SATURDAY EVENING AS LARGE SCALE UPPER RIDGING AT 500 MB SHIFTS EAST TO THE MISSISSIPPI VALLEY BY SATURDAY AFTERNOON. RETURN SOUTHERLY FLOW AND WARM FRONT SHOULD SUPPORT CHANCE POPS FOR SATURDAY NIGHT. ADVERTISED COLD FRONT STILL ON TRACK TO PUSH THROUGH THE FA SUNDAY EVENING. THE FASTER GFS TRANSLATES INTO A GOOD CHANCE OF THUNDERSTORMS BY LATE SUNDAY AFTERNOON/EARLY EVENING WHEREAS THE ETA IS MORE CENTERED AROUND A LATE EVENING/OVERNIGHT ROUND. WILL NOT MAKE ANY CHANGES...BUT EVENTUALLY HIGHER POPS FOR EITHER SUNDAY EVENING OR SUNDAY AFTERNOON MAY BE REQUIRED...ONCE MODEL CONSISTENCY AND DETAILS EVOLVE. THE STRONGER DYNAMICS AND SURFACE COLD FRONT WITH THIS SYSTEM MAY LEND TO A SIGNIFICANT SEVERE WEATHER RISK. SOME OF THE DRIEST AND COOLEST WEATHER IN SOMETIME REMAINS ON TRACK BEGINNING MONDAY AS HIGH PRESSURE DOMINATES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE MO...NONE IL...NONE IN...NONE && SHANKLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 945 AM CDT FRI MAY 28 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 915 AM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS MUCH OF SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY. ISOLATED OCCURRENCES OF HAIL UP TO DIME SIZE AND WIND GUSTS UP TO 60 MPH ARE POSSIBLE...GENERALLY SOUTH OF A LINE FROM CAPE GIRARDEAU MISSOURI TO PADUCAH AND MADISONVILLE KENTUCKY. MINOR FLOODING IS OCCURRING ON THE BIG MUDDY RIVER IN SOUTHERN ILLINOIS. THIS MINOR FLOODING WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT SUNDAY AFTERNOON AND SUNDAY NIGHT. THERE IS THE POSSIBILITY OF VERY LARGE HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...BUT THESE STORMS ARE NOT FORECAST TO REACH SEVERE LEVELS. THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENT /UNDER COMMUNICATIONS HEADER SDFFLSPAH/ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY OR SUNDAY NIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE WEEKEND. SHANKLIN/YORK
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399080, 5399081.